New Jersey, 2013

High Wind in New Jersey, January 31, 2013

January 31, 2013 · NWS OKX · 7 events in 7 counties and zones

High south winds preceding a strong cold front resulted in areas of damage and disruptions to power.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$331,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

High south winds preceding a strong cold front resulted in areas of damage and disruptions to power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jan 30, 9:54 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jan 30, 9:54 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
954 PM EST WED JAN 30 2013

.SYNOPSIS...
INTENSIFYING LOW PRESSURE WILL MOVE FROM THE GREAT LAKES INTO
SOUTHERN CANADA TONIGHT...DRIVING A STRONG TRAILING COLD FRONT
ACROSS LATE TONIGHT. A SERIES OF LOW PRESSURE SYSTEMS IMPACT THE
NORTHEAST THROUGH THE WEEKEND INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
LINE OF MODERATE TO HEAVY RAIN IS MOVING THROUGH EASTERN PA AND
ENTERING WESTERN NJ. WINDS AHEAD OF THIS ARE BEGINNING TO
INCREASE...MAINLY ACROSS LONG ISLAND AND COASTAL CT. AS THIS
SYSTEM APPROACHES AND THE GRADIENT TIGHTENS FURTHER...WINDS WILL
INCREASE TO 20 TO 30 MPH WITH 50 TO 60 MPH GUSTS. THE STRONGEST
WINDS WILL DEVELOP AFTER MIDNIGHT AND CONTINUE THROUGH THE PRE-
DAWN HOURS ON THURSDAY. FOG ACROSS THE FORECAST AREA IS BEGINNING
TO MIX OUT...ALTHOUGH THERE ARE SOME LOCALIZED SPOTS WHERE VSBY IS
LESS THAN 1 MILE.

HIGH WIND WARNING CONTINUES FOR THE ENTIRE CWA AS AROUND A 100 KT
850-900 MB LLJ PASSES OVER THE CWA AFTER MIDNIGHT TONIGHT. DESPITE
A STRONG LOW-LEVEL INVERSION EXPECTED TO BE IN PLACE...THE
STRENGTH OF THE GRADIENT WINDS...DOWNWARD MOMENTUM TRANSFER VIA
PRECIP DRAG IN HEAVIER SHOWERS AHEAD OF/ALONG THE FRONT...AND
GRAVITY WAVE DEVELOPMENT...EVIDENT IN WATER VAPOR IMAGERY TO THE
WEST...WILL AID IN DOWNWARD MOMENTUM TRANSFER.

STRONG FORCING...ANOMALOUSLY HIGH PRECIPITABLE WATERS...AND
MARGINAL ELEVATED INSTABILITY CONTINUE TO POINT TO MULTIPLE
ADDITIONAL BANDS OF HEAVY RAIN AHEAD OF AND ALONG THE COLD FROPA
LATE THIS EVENING INTO THE OVERNIGHT. THE STRONG FORCING...STRONG
WIND FIELDS...AND MARGINAL ELEVATED INSTABILITY WILL PRESENT THE
POTENTIAL FOR ISOLATED LOW-TOPPED THUNDERSTORMS WITH DAMAGING
WINDS THE MAIN THREAT. SEE HYDROLOGY SECTIONS FOR QPF AND FLOODING
CONCERNS.

SEE TIDES AND COASTAL FLOODING SECTION FOR MINOR COASTAL FLOOD AND
HIGH SURF CONCERNS.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
COLD FRONT PUSHES EAST EARLY THURSDAY MORNING WITH ANY LINGERING
SHOWER ACTIVITY ACROSS EASTERN SECTIONS COMING TO AN END. A TIGHT
PRESSURE GRADIENT BETWEEN A PARENT LOW DEEPENING IN THE CANADIAN
MARITIMES AND A STRONG HIGH BUILDING INTO THE MIDWEST WILL SET UP
A VERY WINDY DAY FOR THURSDAY. HIGH WIND WARNING IS SET TO EXPIRE
AT 6 AM AS LLJ PASSES EAST OF THE AREA...BUT A WIND ADVISORY WILL
LIKELY BE NEEDED IN ITS WAKE THROUGH THE DAY THURSDAY. A SHORT
BURST OF 50 TO 55 MPH WINDS POSSIBLE IMMEDIATELY IN THE WAKE OF
THE COLD FRONT EARLY IN THE MORNING...THEN GUSTS IN THE 40-50 MPH
WILL BE COMMON THROUGH THE DAY. THE HIGHS IN THE MID TO UPPER 40S
NW ZONES TO LOWER 50S CITY/COAST WILL LIKELY BE SET IN THE MORNING
BEFORE COLDER AIR ARRIVES.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
OVERALL...EXPECTING A BUSY PERIOD FOR THE EXTENDED WITH MULTIPLE
LOW PRESSURE SYSTEMS FORMING AND PUSHING THROUGH THE REGION.
ALOFT...A BROADENING AND DEEPENING TROUGH SETS UP OVER THE
NORTHEAST...AND THUS MOVING NUMEROUS SHORTWAVES THROUGH THE
NORTHEAST. THIS KEEPS THE MENTION OF PCPN IN THE FORECAST FOR
ALMOST EVERY DAY.

WINDS WILL BE THE MAIN CONCERN TO BEGIN THE PERIOD THURS NIGHT
INTO FRIDAY AS THE DEPARTING LOW INTERACTING WITH A STRONG SURFACE
HIGH OVER THE CENTRAL PLAINS KEEPS A TIGHT PRESSURE GRADIENT IN
PLACE. A DECENT LLJ HOVERS OVER THE REGION WITH WINDS BETWEEN 40
AND 50 KTS. WHILE THIS WILL ASSIST IN KEEPING THE ELEVATED
WINDS...NOT ANTICIPATING WIND ADVISORY CRITERIA TO BE MET. AS THE
HIGH NUDGES FURTHER INTO THE AREA FRIDAY...THE GRADIENT
WEAKENS...ALONG WITH THE LLJ...FINALLY ALLOWING WINDS TO DIMINISH
THEN BY FRI EVENING. NO PCPN EXPECTED THURS NIGHT...BUT WITH A
SURFACE TROUGH FORMING JUST OFF THE COAST FRIDAY...AND A STRONG
SHORTWAVE PASSING THROUGH FRIDAY AFTN...THERE MAY BE JUST ENOUGH
LIFT TO PRODUCE SOME ISO SNOW SHOWERS. STRONG COLD AIR ADVECTION
BEHIND THE PASSING COLD FRONT QUICKLY PUSHES TEMPS DOWN OVERNIGHT
THURS INTO FRI...WITH 850MB TEMPS DROPPING TO 10 TO 15 BELOW ZERO
BY SAT. THIS WILL PRODUCE TEMPS GENERALLY IN THE LOWER TO MID 30S
ON FRI...SO WILL HOLD WITH SNOW SHOWERS AT THIS TIME.

WITH THE HIGH TRYING TO MOVE IN FROM THE SOUTH ON SAT...EXPECTING
GENERALLY QUIET CONDITIONS DURING THE DAY. A WEAK SURFACE TROUGH
SAT...ALONG WITH A WEAK SHORTWAVE ALOFT WILL BRING THE NEXT CHC
FOR PCPN LATER SAT NIGHT...AGAIN WITH LIGHT SNOW BEING THE PCPN
FORM.

MODELS DIVERGE ON HANDLING THE SYSTEM FOR SUNDAY. WHILE BOTH
PRODUCE A CLIPPER OVER THE GREAT LAKES...THE 12Z GFS STRENGTHENS
AND IS MORE PROGRESSIVE WITH THE TRACK...WHILE THE 12Z ECMWF KEEPS
A WEAKER LOW OVER THE GREAT LAKES REGION...AND STRENGTHENS A
COASTAL LOW. ALOFT...THE GFS BRINGS THE MAIN SHORTWAVE ENERGY
ACROSS THE NORTHEAST...WHILE THE ECMWF DEEPENS THE TROUGH...
KEEPING THE MAIN FORCING OFF THE MID ATLANTIC COAST. THE
DIFFERENCE IN THE TRACKS COULD MAKE A DIFFERENCE IN NOT ONLY THE
AMT OF PCPN OVER THE REGION...BUT ALSO THE FORM. BECAUSE OF THE
INCONSISTENCY...SIDED MORE WITH HPC GUIDANCE THE PREVIOUS FORECAST
WHICH KEEPS THE PCPN MAINLY SNOW INLAND...AND A RAIN/SNOW MIX
ALONG THE COAST DURING THE DAY. BY MONDAY NIGHT...MODELS COME BACK
INTO AGREEMENT WITH THE STORM MOVING AND STRENGTHENING GREATLY
WELL NORTHEAST OF THE AREA...OVER THE CANADIAN MARITIMES.

ANOTHER BRIEF PERIOD OF QUIET CONDITIONS ON MONDAY WITH THE RIDGE
AXIS MOVING THROUGH. ANOTHER LOW PRESSURE SYSTEM APPROACHES FOR
TUESDAY...BRINGING FORTH THE NEXT CHC FOR PCPN. CONTINUED THE
MENTION OF A MIX OF RAIN AND SNOW DUE TO THE UNCERTAINTY OF THE
TIMING OF THE PCPN.

TEMPS GENERALLY NEAR OR SLIGHTLY BELOW NORMAL FOR THE WEEKEND INTO
NEXT WEEK...WITH SLIGHT WARMING IN BETWEEN EACH SYSTEM. USED A
BLEND OF THE MOS/HPC GUIDANCE TO ACCOUNT FOR THE DIFFERENCES IN
THE MODEL SOLUTIONS.

&&

.AVIATION /03Z THURSDAY THROUGH MONDAY/...
*** HIGH IMPACT AVIATION WEATHER EVENT THROUGH THURSDAY. ***

WINDS CONTINUE TO RAMP UP SLOWLY...ESPECIALLY THOSE LOCATIONS JUST
INLAND. ONSET OF THE THE STRONGEST WINDS STILL LOOKS TO BE WITHIN
A COUPLE HOURS OF THE COLD FRONTAL PASSAGE. WHILE WINDS ALOFT
CONTINUE TO STRENGTHEN...RESULTING IN COMPRESSION ISSUES...THE
LOW-LEVELS REMAIN STRONGLY INVERTED/STABLE. THE BEST TIME TO
BRING DOWN THESE STRONGER WINDS WOULD BE ALONG AND JUST AHEAD OF
THE COLD FRONT DUE TO TURBULENT MIXING FROM THE FRONTAL LIFT.

WINDS AT 1000 TO 2000 FT INCREASE TO 70 TO 90 KT BY 06Z. LLWS WILL
CONTINUE TO BE ADVERTISED. HOW MUCH OF THIS WE TRANSLATE DOWN TO
THE SURFACE IS THE MOST DIFFICULT QUESTION. BASED ON EXPERIENCE
IT WOULD SEEM PRUDENT FOR GUSTS OF 4O TO 50 KT IN THE 05Z TO 11Z
TIME FRAME AS THE FRONT WORKS ACROSS THE AREA. THERE IS THE
POTENTIAL FOR HIGHER GUSTS...BUT CONFIDENCE OF THIS OCCURRENCE IS
LOW.

IFR VSBYS AND CIGS WILL BE PREDOMINANTLY TO THE EAST OF THE NYC
TERMINALS...WITH THE EXCEPTION OF JFK...WHICH WILL BE RIGHT ON THE
EDGE OF THESE CONDITIONS. IN ADDITION...THE STRENGTHENING LOW-LEVEL
FLOW SHOULD GRADUALLY HELP TO IMPROVE VSBYS AS THE NIGHT PROGRESSES.

COLD FRONT MOVES INTO THE NYC TERMINALS BY 09Z...EXITING KGON TO
THE EAST BY 12Z.

ON THE BACKSIDE OF THE COLD FRONT...A STRONG WEST FLOW WILL FOLLOW
WITH GUSTS OF 35 TO 40 KT THROUGH THE DAY AND VFR CIGS OF 4000 TO
5000 FT.

.OUTLOOK FOR 03Z FRIDAY THROUGH MONDAY...
.THURSDAY NIGHT...VFR. WEST WINDS 15-20 KT WITH 20-30 KT GUSTS.
.FRIDAY...MAINLY VFR WITH GUSTY WINDS POSSIBLE. FLURRIES OR -SHSN
POSSIBLE N AND W OF NYC TERMINALS.
.SATURDAY...MAINLY VFR.
.SUNDAY...POSSIBLE IFR IN SCATTERED -SHSN.
.MONDAY...VFR.

&&

.MARINE...
FOG ON THE WATERS IS MIXING OUT...AND WIDESPREAD VSBYS OF LESS
THAN 1 MILE ARE DISSIPATING. WILL GO AHEAD AND CANCEL THE MARINE
DENSE FOG ADVISORY.

STORM WARNING REMAINS ON TAP FOR THE WATERS TONIGHT...WITH THE
STRONGEST WINDS DEVELOPING AFTER MIDNIGHT AND CONTINUING THROUGH
THE PRE-DAWN HOURS THURSDAY...ESPECIALLY JUST AHEAD OF AND WITH
COLD FROPA AFTER MIDNIGHT. HIGH SEAS ON THE OCEAN WILL DEVELOP AS
A RESULT...BUILDING TO 15 TO 20 KT BY LATE TONIGHT.

STRONG PRESSURE GRADIENTS WILL REMAIN ON THU...WITH GALES EXPECTED
ACROSS ALL WATERS AND POSSIBLY A FEW STORM FORCE WIND GUSTS.

GALE CONDITIONS EXPECTED ON ALL WATERS THROUGH THURSDAY
NIGHT...POSSIBLY LASTING THROUGH FRIDAY. SCA CONDITIONS THEN
PERSIST THROUGH FRIDAY NIGHT AS THE PRESSURE GRADIENT ALLOWS FOR
WEAKENING WINDS. SEAS ON THE OCEAN WILL REMAIN ELEVATED BETWEEN 8
AND 12 FT THROUGH THURS...THEN BEGIN THE GRADUAL DECREASE INTO THE
WEEKEND.

SUB-SCA CONDITIONS SAT AND SUN...WITH INCREASING WINDS AND SEAS THEN
FORECASTED BY SUNDAY NIGHT. POSSIBLE GALES ON MONDAY...DEEPENING ON
THE TRACK OF THE LOW PRESSURE SYSTEM. PERIODS OF SCA CONDITIONS THEN
LAST THROUGH THE MIDDLE OF THE COMING WEEK.

&&

.HYDROLOGY...
FLASH FLOOD WATCH CONTINUES FOR TONIGHT.

RAINFALL OF 1-2 INCHES EXPECTED ACROSS AREAS NORTH AND WEST OF NYC
TONIGHT WITH OROGRAPHIC ENHANCEMENT OF MOIST SOUTHERLY FLOW AS WELL
AS LONGER DURATION OF THIS AREA IN HEAVIER BANDING. RAINFALL AMOUNTS
EXPECTED TO LESSEN TO AROUND AN INCH ACROSS THE COAST AND EASTERN
AREAS AS COLD FRONT INCREASES FORWARD SPEED OVERNIGHT.

THESE RAINFALL AMOUNTS...WITH POTENTIAL FOR RAINFALL RATES CLOSE TO
1 INCH PER HOUR IN BANDING...AND AREAS OF SUB SURFACE FROZEN
GROUND...WILL PRESENT A THREAT FOR FLASHY POOR DRAINAGE AND SMALL
STREAM FLOODING IN AREAS NORTH AND WEST OF NYC TONIGHT. HAVE ADDED
PUTNAM COUNTY AND NORTHERN FAIRFIELD TO FFA BASED ON THESE
PARAMETERS.

ACROSS THE NYC/NJ METRO AREA...THE POTENTIAL FOR 1 INCH PER HOUR
RAINFALL RATES PRESENT A THREAT FOR URBAN/POOR DRAINAGE FLOODING.

&&

.TIDES/COASTAL FLOODING...
THE COMBO OF HIGH ASTRONOMICAL TIDES...HIGH WAVES ON THE OCEAN AND
TO A LESSER EXTENT LI SOUND...AND STRONG SOUTHERLY FLOW...WILL
BRING WATER LEVELS CLOSE TO MINOR COASTAL FLOOD THRESHOLDS WITH
TONIGHT HIGH TIDE CYCLE ALONG THE ATLANTIC OCEAN BARRIER
BEACHES...SOUTHERN BAYS OF LI...TWIN FORKS OF LI...AND CENTRAL AND
EASTERN COASTAL CT. TIDAL GUIDANCE IS LIKELY RUNNING AT LEAST A FOOT
LOW.

A THREAT FOR MINOR COASTAL FLOODING WILL EXIST ALONG THE EASTERN
GREAT SOUTH BAY DURING THURSDAY AFTERNOON HIGH TIDE AS TIDAL
PILING AND WSW FLOW ACT TOGETHER.

HIGH SURF WILL RESULT IN MINOR TO MODERATE BEACH EROSION TONIGHT AND
LIKELY WIDEN ANY EXISTING BREACHES. THE HIGH SURF WILL ENHANCE THE
THREAT FOR MINOR COASTAL FLOODING ALONG EXPOSED OCEAN COASTLINES.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR CTZ005>012.
     FLASH FLOOD WATCH UNTIL 6 AM EST THURSDAY FOR CTZ005.
NY...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR NYZ067>075-
     078>081-176>179.
     FLASH FLOOD WATCH UNTIL 6 AM EST THURSDAY FOR NYZ067>075-176-
     178.
     HIGH SURF ADVISORY UNTIL 10 AM EST THURSDAY FOR NYZ080-081-178-
     179.
NJ...HIGH WIND WARNING UNTIL 6 AM EST THURSDAY FOR NJZ002-004-006-
     103>108.
     FLASH FLOOD WATCH UNTIL 6 AM EST THURSDAY FOR NJZ002-004-006-
     103>108.
MARINE...STORM WARNING UNTIL 6 AM EST THURSDAY FOR ANZ330-335-338-340-
     345-350-353-355.

&&
Hazardous weather outlook, Jan 30, 4:06 PM EST, 8 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
406 PM EST WED JAN 30 2013

CTZ006>012-NYZ078-079-177-312115-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
NORTHERN NASSAU-
406 PM EST WED JAN 30 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-NJZ002-004-006-103>108-NYZ067>075-176-312115-
NORTHERN FAIRFIELD-WESTERN PASSAIC-EASTERN PASSAIC-HUDSON-
WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-
WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHERN QUEENS-
406 PM EST WED JAN 30 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ080-081-179-312115-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-SOUTHERN NASSAU-
406 PM EST WED JAN 30 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...
...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ178-312115-
SOUTHERN QUEENS-
406 PM EST WED JAN 30 2013

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH SURF ADVISORY IN EFFECT UNTIL 10 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.
   FLASH FLOOD WATCH.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-340-345-350-353-355-312115-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
406 PM EST WED JAN 30 2013

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALES EXPECTED ON ALL WATERS THURSDAY AND THURSDAY NIGHT...WITH
STORM FORCE WIND GUSTS POSSIBLE ON THE OCEAN THURSDAY. THERE IS A
CHANCE FOR GALES ACROSS OCEAN WATERS LATE FRIDAY AFTERNOON THROUGH
FRIDAY NIGHT AS WELL AS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ338-312115-
NEW YORK HARBOR-
406 PM EST WED JAN 30 2013

...STORM WARNING IN EFFECT UNTIL 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

GALES EXPECTED ON THURSDAY AND THURSDAY NIGHT. THERE IS A CHANCE
FOR GALES ACROSS OCEAN WATERS LATE FRIDAY AFTERNOON THROUGH FRIDAY
NIGHT AS WELL AS SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jan 31, 12:47 AM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1247 AM EST THU JAN 31 2013

CTZ005-006-009-NJZ004-006-103>108-NYZ068>073-075-176>178-310645-
BRONX-EASTERN BERGEN-EASTERN ESSEX-EASTERN PASSAIC-EASTERN
UNION-HUDSON-KINGS (BROOKLYN)-NEW YORK (MANHATTAN)-NORTHERN
FAIRFIELD-NORTHERN NASSAU-NORTHERN NEW HAVEN-NORTHERN QUEENS-NORTHERN
WESTCHESTER-PUTNAM-ROCKLAND-SOUTHERN FAIRFIELD-SOUTHERN
QUEENS-SOUTHERN WESTCHESTER-WESTERN BERGEN-WESTERN ESSEX-WESTERN
UNION-
1247 AM EST THU JAN 31 2013

...STRONG THUNDERSTORMS WILL IMPACT BERGEN...BRONX...ESSEX...
FAIRFIELD...HUDSON...KINGS (BROOKLYN)...NEW YORK (MANHATTAN)...
NORTHWESTERN NASSAU...PASSAIC...PUTNAM...QUEENS...ROCKLAND...UNION...
WESTCHESTER AND WESTERN NEW HAVEN COUNTIES...

AT 1244 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SMALL CLUSTER OF HEAVY SHOWERS AND THUNDERSTORMS ALONG A LINE
EXTENDING FROM PLAINFIELD TO HOBOKEN TO CROWN HEIGHTS...AND MOVING
NORTHEAST AT 100 MPH.

THESE STORMS WILL BE...
  NEAR RIVERDALE BY 1250 AM.
  NEAR PATERSON BY 1255 AM.
  NEAR RIDGEWOOD BY 100 AM.
  NEAR PEARL RIVER BY 105 AM.
  NEAR UPPER NYACK BY 110 AM.
  NEAR YORKTOWN HEIGHTS BY 115 AM.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 4159 7347 4150 7344 4148 7333 4152 7317
      4164 7298 4164 7293 4156 7294 4158 7278
      4112 7328 4090 7375 4085 7376 4092 7352
      4092 7351 4057 7388 4071 7409 4060 7423
      4059 7446 4066 7441 4066 7446 4067 7446

GOODMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Eastern Passaic

When
January 31, 1:00 AM EST to 4:00 AM EST
Where
Eastern Passaic forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

A tree was knocked down onto a home due to the high winds in Clifton. This occurred at 2:57 am. The home was located on Glen Oaks Road. Scattered power outages were reported throughout the area.

High Wind, Eastern Essex

When
January 31, 2:00 AM EST to 8:00 AM EST
Where
Eastern Essex forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$100,000
Reported by
ASOS
Coordinates
40.787, -74.247 (the zone’s center; the record gives no point)

At Newark International Airport, a wind gust of 59 mph was measured at 4:01 am, with sustained winds of 45 mph reported around the same time. In Bloomfield, a tree was knocked down onto a house on Cleveland Terrace at 7:08 am. Scattered power outages were noted throughout the area.

High Wind, Eastern Union

When
January 31, 2:00 AM EST to 6:00 AM EST
Where
Eastern Union forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

In Cranford, a tree was knocked down onto a home at 4:10 am. Scattered power outages were reported throughout the area. At nearby Newark International Airport, a wind gust to 59 mph was measured at 4:01 am, and sustained winds of 45 mph were observed around the same time.

High Wind, Hudson

When
January 31, 3:00 AM EST to 6:00 AM EST
Where
Hudson forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.731, -74.076 (the zone’s center; the record gives no point)

At around 4:30 am, parts of a roof were blown off and landed on two cars in Harrison. This was due to high winds. At nearby Newark International Airport, wind gusts of 59 mph and sustained winds of 45 mph were measured shortly after 4 am. Scattered power outages were reported throughout the area.

High Wind, Western Bergen

When
January 31, 3:00 AM EST to 5:00 AM EST
Where
Western Bergen forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

In Ridgewood, a tree was knocked down at Franklin and Walnut Streets at 4:35 am. Scattered power outages were reported throughout the area.

High Wind, Eastern Bergen

When
January 31, 3:00 AM EST to 6:00 AM EST
Where
Eastern Bergen forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
40.960, -74.074 (the zone’s center; the record gives no point)

At 5:35 am, a chimney collapsed on a house in Lyndhurst due to high winds. The house was located on Thomas Avenue. Scattered power outages were reported throughout the area.

High Wind, Western Passaic

When
January 31, 3:00 AM EST to 6:00 AM EST
Where
Western Passaic forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.034, -74.300 (the zone’s center; the record gives no point)

Trees were knocked down and power was out on Macopin Road in West Milford at 5:51 am. This was due to high winds. Scattered power outages were reported throughout the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2013Every state in 2013This day in weather historyWarnings in New Jersey, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421887, 421884, 421888, 421885, 421889, 421890, 421892.